Connecticut, 2011

Winter Storm and Winter Weather in Connecticut, January 26 to 27, 2011

January 26 to 27, 2011 · NWS ALY · 2 events in 2 counties and zones

An area of low pressure developed along the mid Atlantic coast during the day Wednesday, January 26th. The low strengthened as it moved northeastward, passing just south and east of Cape Cod early Thursday morning, January 27th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An area of low pressure developed along the mid Atlantic coast during the day Wednesday, January 26th. The low strengthened as it moved northeastward, passing just south and east of Cape Cod early Thursday morning, January 27th. Seven to nearly 11 inches of snow accumulated across southern Litchfield County, with lesser amounts of 5 to 7 inches across the northern portion of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 26, 10:24 AM EST, 6 minutes earlier.

Area forecast discussion, Jan 26, 10:24 AM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1024 AM EST WED JAN 26 2011

.SYNOPSIS...
LOW PRESSURE WILL MOVE FROM THE CAROLINA COAST THIS MORNING TO
SOUTH OF NOVA SCOTIA THURSDAY MORNING. THURSDAY INTO TUESDAY A
SERIES OF DISTURBANCES IN A FAST NORTHWEST FLOW WILL RACE ACROSS
THE NORTHEAST UNITED STATES. THEY WILL BRING THE THREAT OF LIGHT
SNOW OR SNOW SHOWERS FROM TIME TO TIME. IN BETWEEN THEM WEAK
BUBBLES OF HIGH PRESSURE WILL DRIFT THROUGH THE REGION WITH DRY
CONDITIONS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1010 AM EST...LOW PRESSURE CONTINUES TO MOVER NORTHEAST OF
THE NC COAST. THE SNOWSHIELD FROM THE WARM ADVECTION IS FURTHER
NORTH THAN THE 12Z NAM BY A GOOD 25-40 MILES. THE LOW LEVELS
CONTINUE TO SATURATE OVER THE SRN PORTIONS OF LITCHFIELD AND
DUTCHESS COUNTIES. WE HAVE INCREASED THE POPS THERE TO LIKELY AND
CATEGORICAL VALUES. AGAIN...THE NAM APPEARS TO BE OFF A GOOD 3 TO 6
HOURS ON THE LEADING EDGE OF THE PCPN. IT HAS BEEN SNOWING
MODERATELY AT KJFK...AND AS FAR NORTH AS KHPN. WE ALSO RETRENDED
TEMPS/DEWPTS BASED ON OBS. WE WILL MONITOR OBSERVATIONS...AND
AWAIT THE GFS FOR ANY SIGNIFICANT CHANGES TO THE OVERALL LIGHT
SNOW DISTRIBUTION TO THE NORTH OF THE ADVISORY AREA ANTICIPATED
LATER IN THE PM.

PREVIOUS NEAR TERM...
H2O VAPOR LOOP THIS MORNING REVEALS THE TWO MAIN PLAYERS FOR THIS
UPCOMING STORM...MAIN UPPER LOW OVER THE TENNESSEE VALLEY AND A
FAST MOVING SHORT WAVE APPROACHING THE WESTERN GREAT LAKES AS OF
08Z. AT THE SURFACE...SEEMS TO BE A DOUBLE BARREL LOW
CONFIGURATION WITH THE NEW LEE-CYCLOGENESIS UNDERWAY OVER THE
OUTER BANKS OF NORTH CAROLINA. PER THE AVAILABLE 00Z NCEP MODEL
SUITE AND INTERNATIONAL GLOBAL MODELS...IT APPEARS THE UPSTREAM
SHORT WAVE WILL KEEP THE FLOW RATHER ZONAL ACROSS THE NORTHEAST
AND PROHIBIT THE INLAND EXTENT OF THIS DEVELOPING NOR'EASTER.
HOWEVER...IT WILL BE RATHER CLOSE FOR OUR SOUTHERN ZONES WHERE THE
2D FGEN FIELDS SEEM TO LINE UP ACROSS THE LOWER HUDSON VALLEY AND
SOUTHERN CT PER THE 00Z GFS/ECMWF /WHICH WAS A MODEL OF CHOICE PER
THE DISC WITH NEIGHBORING OFFICES AND HPC/.
FURTHERMORE...ENSEMBLES ALSO SUGGEST A SLIGHTLY FURTHER SOUTH AND
EAST TRACK WITH THE HEAVIEST QPF/POP SOUTH OF DUTCHESS AND
LITCHFIELD COUNTY.

REGIONAL RADARS SHOW THE INITIAL ONSET OF SNOW WAS MIGRATING
NORTHWARD ACROSS THE MASON-DIXON LINE INTO SOUTHERN NJ.
EXTRAPOLATION OF THIS SNOW WOULD BRING IT INTO OUR SOUTHERN ZONES
LATER THIS MORNING. RUC13/HRRR SUPPORTS THIS NOTION AND WILL
INTRODUCE CHC/SCT POPS FOR THESE AREAS. THEN THERE SHOULD BE A
LULL UNTIL THE APPROACH OF THE UPSTREAM WAVES LATE THIS AFTERNOON
INTO TONIGHT.

TONIGHT...THE LINE FOR ACCUMULATING SNOW SEEMS TO BE ALONG THE
MOHAWK RIVER AND LOCATIONS SOUTH AND EAST. THIS PLACES THE CAPITAL
REGION WITH CHC POPS FOR LIGHT SNOW WITH CATEGORICAL POPS FOR THE
MID HUDSON VALLEY AND NW CT. PER WWD/HPC AND ENSEMBLE QPF FROM THE
VARIOUS MODELS...THE HIGHEST TOTALS ARE ACROSS SOUTHERN PORTIONS
OF LITCHFIELD COUNTY WITH VALUES BETWEEN 0.50-0.60". PER CLOSE
COLLABORATION WITH NEIGHBORING WFOS...WE WILL REPLACE THE WATCH
WITH A HIGH END WINTER WEATHER ADVISORY FOR SNOW AND DROP
HEADLINES FOR SOUTHERN BERKSHIRE WHERE THE MAX TOTAL ARE EXPECTED
TO BE BETWEEN 2-4 INCHES. THIS STORM TRACKS RATHER QUICKLY
OFFSHORE FROM THE MID ATLANTIC STATES THIS EVENING AND WELL
OFFSHORE AFTER 06Z. SO EXPECTATIONS ARE FOR THE SNOW TO END FROM
WEST TO EAST ACROSS OUR BERKS AND NW CT BY 10Z.

&&

.SHORT TERM /THURSDAY/...
GENERALLY GEM/GFS/AND 12UTC ECMWF IN AGREEMENT THROUGH THIS
PERIOD. GENERAL TROUGHINESS AT 500HPA ACROSS EASTERN NORTH
AMERICA. WHILE THE GRADIENT IS UNIFORM...NONETHELESS THICKNESS
GRADIENT REMAINS ORIENTATED FM NY TO MID MISSISSIPPI VLY ON THE ORDER
OF 30-40 DM. MEANWHILE A SERIES OF SHORT WAVES RACE THROUGH THIS
FLOW WITH VARYING DEGREES OF SURFACE RESPONSE. FOR THE MOST PART
EACH OF THESE ARE ACCOMPANIED BY CLOUDS AND A THREAT/PERIOD OF LT
-SN OR -SNSH. IN BETWEEN WEAK AREAS OF HIGH PRESSURE FORM. THESE
THREATS LINE UP LIKE A CONGA LINE. THE FIRST LATE THURSDAY INTO
FRIDAY...THE SECOND SATURDAY AFTERNOON AND NIGHT. THIS PARADE
CONTINUES INTO THE EFP.

TEMPS REMAIN NEAR NORMAL THROUGH THIS PERIOD WHICH WILL FEEL BALMY
IN LIGHT OF RECENT TEMPERATURES BLO ZERO. ADD LIGHT WINDS AND IT
WILL BE ABOUT AS PLEASANT AS JANUARY CAN BE.

SINCE CONSENSUS THOUGHT IS THE NAM IS AN OUTLIER TEMPS WILL BE
MOS/MAV BLENDS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
THE ECMWF/GFS/GEM PRETTY IN AGREEMENT THROUGH MONDAY. TUESDAY THE
ECMWF STRIKES OUT ON ITS OWN.

THE FAST FLOW SCENARIO THAT SETS UP DURING THE STF CONTINUES INTO
SUNDAY WITH THE DEPARTURE OF THE LAST SHORT WAVE. THIS TIME SUNDAY
INTO MONDAY HIGH PRESSURE RIDGES FM UPR GRTLKS INTO NY/NEW ENG.

HERE IS WHERE THE ECMWF BUILDS A 500HPA RIDGE ON THE SEABOARD
MONDAY NIGHT...AND WITH THE COLD CORE HIGH IN QUEBEC...A TROF DIGS
IN MISSISSIPPI VLY...AND SURFACE WARM FRONT AND OVERRUNNING PCPN
OVERSPREADS RGN TUES WITH SIGNIFICANT WARM UP.

THE GEM/GFS KEEP THE GENERAL TROF OVER THE EAST AND ALLOW THE SFC
HIGH TO BUILD FURTHER SOUTH INTO THE NORTHEAST. GIVEN THE SIMILARITY
THROUGH MONDAY...AND WERE TALKING DAYS 7/8 AGAIN THAT DIFFER WILL
POPULATE WITH GFS DOMINATED GMOS IN EFP. WITH THE HIGH BUILD IN
SCENARIO TEMPS WILL DROP 10 DEGREES BLO NORMALS IN THE EFP. SAT NT
INTO TUESDAY WINDS WILL BECOME MORE NOTICEABLE BUT STILL AROUND 10
KTS OR SO.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
PRIMARILY VFR CONDITIONS THIS MORNING DESPITE THE LOW STRATUS AND
THE INCREASE IN THE HIGH AND MID LEVEL CLOUDS FROM APPROACHING
COASTAL STORM.  TRENDS CONTINUE TO FAVOR THE TRACK OF THIS NOREASTER
SOUTH AND EAST OF ALBANY WHICH PLACES KPOU INTO A HIGHER POTENTIAL
FOR IFR CONDITIONS LATER TODAY INTO TONIGHT.  FOR KALB-KGFL...THE
LOWER CIGS SHOULD APPROACH TONIGHT WITH AT LEAST MVFR THRESHOLDS
BEING MEET.

OUTLOOK...
THU AM...MVFR AT KGFL-KALB...IFR AT KPOU WITH -SN/SN.
THU PM...IMPROVING TO MVFR-VFR.
THU NT-FRI...VFR TO MVFR...CHC -SN OVRNT.
FRI NT...VFR/MVFR...MAINLY DUE TO VIS.
SAT-SAT NT...MVFR/IFR...CHC -SN.
SUN...VFR...NO SIGN WX AT THIS TIME.

&&

.HYDROLOGY...
MOST RIVER GAGES ARE SHOWING ICE EFFECTS. RIVER ICE WILL CONTINUE
TO THICKEN.

IT NOW APPEARS ANY SIGNIFICANT ADDITIONAL SNOWFALL WITH THE UPCOMING
NOR'EASTER WILL LIKELY BE SOUTH OF THE MOHAWK VALLEY AND CAPITAL
DISTRICT. AFTER THAT...THE NEXT CHANCE OF SNOW APPEARS TO BE
FRIDAY AND SATURDAY.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR CTZ001-013.
NY...WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR NYZ065-066.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...SNYDER/WASULA
NEAR TERM...WASULA/BGM
SHORT TERM...SNYDER
LONG TERM...SNYDER
AVIATION...BGM
HYDROLOGY...HWJIV/BGM
Hazardous weather outlook, Jan 26, 3:56 AM EST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
356 AM EST WED JAN 26 2011

CTZ001-013-NYZ065-066-271200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN DUTCHESS-
EASTERN DUTCHESS-
356 AM EST WED JAN 26 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT AND
DUTCHESS COUNTY OF EAST CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY FOR SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 WINTER WEATHER ADVISORY FOR SNOW THROUGH EARLY THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ001-025-NYZ032-033-038>043-047>054-058>061-063-064-082>084-
VTZ013>015-271200-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
356 AM EST WED JAN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...SOUTHERN
VERMONT...CAPITAL REGION...ADIRONDACKS...EASTERN CATSKILLS...LAKE
GEORGE SARATOGA REGION AND MOHAWK VALLEY.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Southern Litchfield

When
January 26, 10:30 AM EST to January 27, 5:00 AM EST
Where
Southern Litchfield forecast zone
Reported by
COOP Observer
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Winter Weather, Northern Litchfield

When
January 26, 11:00 AM EST to January 27, 5:00 AM EST
Where
Northern Litchfield forecast zone
Reported by
COOP Observer
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2011Every state in 2011This day in weather historyWarnings in Connecticut, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277199, 277201.